CDC warns of COVID-19


As COVID-19 cases continue to rise, Paxlovid is prescribed to try to keep high-risk patients out of the hospital. But the Centers for Disease Control and Prevention warns of a potential “COVID-19 rebound” after five days of treatment.

“If you take Paxlovid, you might have symptoms again,” CDC Director Dr. Rochelle Walensky told CBS News. “We haven’t yet seen anyone who has come back with symptoms that require going to hospital. So generally a milder course.”

After a patient recovers, a bounce was reported occur two to eight days later. Still, the CDC says the benefits of taking Paxlovid far outweigh the risks. Among unvaccinated people at high risk of serious illness, it reduced the risk of hospitalization and death by nearly 90%, according to the CDC.

Possible causes are being investigated, but a small study has suggested that the symptoms stem from the same virus and not from a new infection. There is currently no evidence that further treatment is needed, according to the CDC, and Pfizer, the maker of Paxlovid, is not changing its dosage guidelines.

Pfizer said it is currently seeing a rebound rate of around 2%, but continues to monitor patients

Infectious disease expert Dr David Ho has tested positive for COVID-19 after attending a conference on the virus. He took Paxlovid and his symptoms disappeared, but his symptoms returned a few days later and he tested positive again.

“I was totally shocked. I didn’t expect this. And that’s because I had tested negative for six consecutive days, including two PCRs,” said Ho, professor of microbiology and immunology at Columbia University, to CBS News.

So far, it seems the risk is not so much that patients become seriously ill again, but that they could infect someone else without knowing it. If COVID-19 comes back, Walensky has this advice: “They should test. They should put their mask back on. And if they test positive, restart the isolation protocol.”


Leave a Reply

Your email address will not be published.